MAUDE Adverse Event Report: DEVILBISS HEALTHCARE DEVILBISS 5 LITER OXYGEN CONCENTRATOR; GENERATOR, OXYGEN, PORTABLE

DEVILBISS HEALTHCARE DEVILBISS 5 LITER OXYGEN CONCENTRATOR; GENERATOR, OXYGEN, PORTABLE
Model Number 525DS
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 06/08/2025
Type of Reportable Event Serious Injury
Event or Problem Description
Devilbiss healthcare was notified of an incident involving an oxygen concentrator by the end user's daughter that she discovered the device engulfed in flames and the tubing burned up to the end user's neck.She stated that she did not believe that anyone was smoking in the presence of the device or there were open flames or chemicals present however the end user has a history of smoking.The end user is currently being treated in a hospital burn unit.The device contains several warnings against smoking during use, both on the product itself and in instructions for use.The on-product warnings include a large, clear "no smoking" icon, and a clear "no open flame" icon as well.The instructions for use warn against smoking during use in several places, in several languages, including the following verbiage: "oxygen causes rapid burning.Do not smoke while your oxygen concentrator is operating, or when you are near a person utilizing oxygen therapy.Smoking during oxygen therapy is dangerous and is likely to result in facial burns or death.Do not allow smoking within the same room where the oxygen concentrator or any oxygen carrying accessories are located.If you intend to smoke, you must always turn the oxygen concentrator off, remove the cannula and leave the room where either the cannula or mask or the oxygen concentrator is located.If unable to leave the room, you must wait 10 minutes after you have turned off the oxygen concentrator before smoking.Oxygen makes it easier for a fire to start and spread.Do not leave the nasal cannula or mask on bed coverings or chair cushions if the oxygen concentrator is turned on but not in use.The oxygen will make the materials flammable.Turn the oxygen concentrator off when not in use to prevent oxygen enrichment.Keep the oxygen concentrator and cannula at least 2 m (6.5 feet) from hot, sparking objects or naked sources of flame.Open flames during oxygen therapy are dangerous and are likely to result in fire or death.Do not allow open flames within 2 m (6.5 feet) of the oxygen concentrator or any oxygen carrying accessories.Devilbiss healthcare is attempting to retrieve the device for evaluation.An update will be filed if additional information becomes available.
 
Additional Manufacturer Narrative
Devilbiss healthcare evaluated the oxygen concentrator and based on the thermal damage profile exhibited to the exterior of the device, it can be concluded that the thermal event did not initiate from the oxygen concentrator and instead, based on the extensive damage at the outlet port area of the device, traveled to the unit via the nasal cannula.The nasal cannula was returned with the unit for evaluation.The nasal cannula was coiled up and melted together in multiple locations therefore neither end of the nasal cannula could be determined.The fire did not start internally, as the oxygen supply would have been cut off and would have prevented the fire from travelling to the exterior of the device through the gas path.The metal outlet fitting is designed to prevent fire ingress to the device since it does not provide the necessary fuel for the fire to continue upstream into the internal oxygen gas path.It is possible that a humidifier bottle was used which would have provided additional fuel at the front of the unit and which would have allowed more time for the fire to penetrate the front of the unit.Once the fire was able to penetrate the front cover in the back and bottom of the humidifier recess, the damage was exacerbated by the air leaking out of the holes in the valve, causing extensive damage to the interior of the device.Initially only the compressor was functional, however after unplugging the valve, the pcba (printed circuit board assembly) was operational, and the alarm system was working.After running for a few minutes, the fan also started to spin.The unit was found to be out of specification (>87% oxygen concentration) and was alarming accordingly.

Brand Name
DEVILBISS 5 LITER OXYGEN CONCENTRATOR
Common Device Name
GENERATOR, OXYGEN, PORTABLE
Manufacturer (Section D)
DEVILBISS HEALTHCARE
100 devilbiss drive
somerset PA 15501
Manufacturer (Section G)
DEVILBISS HEALTHCARE
100 devilbiss drive
somerset PA 15501
Manufacturer Contact
jess bohrer
100 devilbiss drive
somerset, PA 15501
5169984600
MDR Report Key22394157
Report Number2515872-2025-00020
Device Sequence Number9060594
Product Code CAW
UDI-Device Identifier00885304000846
UDI-Public(01)00885304000846
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K071397
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number525DS
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/09/2025
Supplement Date Received by Manufacturer10/29/2025
Initial Report FDA Received Date07/03/2025
Supplement Report FDA Received Date11/26/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/17/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age61 YR
Patient SexFemale
Patient Weight70 KG